Alert archive / Texas / Flash Flood Warnings in 2002

Flash Flood Warning 10, NWS Lubbock, TX

October 23, 2002Lubbock County, Texas

NWS Lubbock, TX issued this flash flood warning at Oct 23, 2002, 2:04 AM CDT for Lubbock County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 23, 2002, 2:04 AM CDT (07:04 UTC)
Expired
Oct 23, 2002, 5:00 AM CDT
In force
3 hr
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Lubbock County, TX

The radar

The Lubbock radar (KLBB), 8 km from the middle of the area, began a volume at 07:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 7.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2002-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 796 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2002-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
796 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLUB 230704
FFWLBB
TXC303-231000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
205 AM CDT WED OCT 23 2002

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS EXPANDED THE 
FLASH FLOOD WARNING TO INCLUDE ALL OF LUBBOCK COUNTY.

* FLASH FLOOD WARNING FOR...
  LUBBOCK COUNTY IN NORTHWEST TEXAS

* UNTIL 500 AM CDT

* AT 205 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
RAIN OVER NORTHEAST LUBBOCK COUNTY NORTH OF IDALOU...AND ANOTHER 
AREA OVER THE WESTERN HALF OF THE CITY OF LUBBOCK.

TORRENTIAL RAINFALL CONTINUES OVER MUCH OF LUBBOCK COUNTY AND THE 
CITY OF LUBBOCK. LOCALIZED RAINFALL RATES OF 2 TO 3 INCHES PER HOUR
ARE POSSIBLE AS THESE STORMS CONTINUE TO DEVELOP WEST OF LUBBOCK AND 
MOVE OVER THE SAME AREAS...THUS AGGRAVATING THE FLOOD POTENTIAL. 
ALSO... SMALL HAIL IS POSSIBLE WITH THE STRONGER STORMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

TO REPORT FLOODING...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0
6 7 4 5 1 2 9 0.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 3364 10206 3340 10206 3340 10157 3383 10157
          3382 10206

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 22, 9:42 PM CDT, 4 hours 22 minutes earlier.

Area forecast discussion, Oct 22, 9:42 PM CDT, 4 hours 22 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
942 PM CDT TUE OCT 22 2002

UPDATE...
MINOR ADJUSTMENTS TO ZONES JUST SENT OUT. UPPER JET MOVING TWD FA
PER 00Z UAA...WATER VAPOR AND PROFILERS. LARGE BATCH OF SHOWERS AND
SOME THUNDER MOVING ACRS SWRN PANHANDLE. MEANWHILE...SHOWERS ARE
BECOMING MORE NUMEROUS ACRS ERN NM SWD INTO THE UPPER TRANS-PECOS
REGION OF TX. EXPECT THESE SHOWERS TO SPREAD NEWD AND INCR IN
COVERAGE. MUCH OF THE FA WILL BEGIN TO SEE RAIN NEAR OR AFTER
MIDNIGHT. SERN ZONES MAY BE MUCH LATER TONIGHT.

.LUB...NONE.
Hazardous weather outlook, Oct 22, 11:45 AM CDT, 14 hours 19 minutes before
TXZ021>044-230000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1145 AM CDT TUE OCT 22 2002

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EXTREME
SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS TODAY AND
TONIGHT. AFTERNOON HEATING WILL COMBINE WITH LOW LEVEL MOISTURE AND
AN APPROACHING UPPER LEVEL DISTURBANCE TO RESULT IN AN INCREASINGLY
UNSTABLE ATMOSPHERE THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE
EXPECTED TO FORM NEAR THE TEXAS-NEW MEXICO BORDER AND MOVE EAST INTO
THE ROLLING PLAINS THIS EVENING. SOME STORMS MAY BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF THE
SOUTH PLAINS AND ROLLING PLAINS AS A COLD FRONT MOVES SOUTHWARD ON
WEDNESDAY. LARGE HAIL AND DAMAGING WINDS MAY BE POSSIBLE.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 1:08 AM CDTFlash Flood WarningLUBLubbock3 hr

Nearby

Flash Flood Warnings in Texas, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.